Alert archive / South Dakota / Wind Advisories in 2019
Wind Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 20, 2019, 2:58 PM CDT for 4 states. It took effect at May 21, 2019, 12:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 2:58 PM CDT (19:58 UTC)
- In effect from
- May 21, 2019, 12:00 PM CDT
- Expired
- May 21, 2019, 10:47 PM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWUS73 KFSD 201958 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 258 PM CDT Mon May 20 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-211200- /O.NEW.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 258 PM CDT Mon May 20 2019 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CDT TUESDAY NIGHT... The National Weather Service in Sioux Falls has issued a Wind Advisory, which is in effect from noon Tuesday to midnight CDT Tuesday night. * WINDS...East 25 to 35 mph with gusts up to 40 to 50 mph. * TIMING...Tuesday afternoon through the late evening hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
6 follow-up statements
768 WWUS73 KFSD 210316 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1016 PM CDT Mon May 20 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-211130- /O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1016 PM CDT Mon May 20 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CDT TUESDAY NIGHT... * WINDS...East 25 to 35 mph with gusts up to 45 mph. * TIMING...Tuesday afternoon through the late evening hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
084 WWUS73 KFSD 210840 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 340 AM CDT Tue May 21 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-211645- /O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 340 AM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CDT TONIGHT... * WINDS...East 20 to 35 mph with gusts up to 45 mph. * TIMING...This afternoon through the late evening hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
575 WWUS73 KFSD 211548 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1048 AM CDT Tue May 21 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-220500- /O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1048 AM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WINDS...East 25 to 35 mph with gusts up to 50 mph. * TIMING...This afternoon through the late evening hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
386 WWUS73 KFSD 212029 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 329 PM CDT Tue May 21 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-220500- /O.CON.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 329 PM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WINDS...East 25 to 35 mph with gusts up to 50 mph. * TIMING...This afternoon through the late evening hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
568 WWUS73 KFSD 220119 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 819 PM CDT Tue May 21 2019 IAZ031-032-NEZ013-014-SDZ050-057-063-068>071-220230- /O.CAN.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/ Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Charles Mix-Bon Homme- Yankton-Clay-Union- 819 PM CDT Tue May 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Wind Advisory. Winds will continue to decrease late this evening, with some gusts to 30 to 35 mph likely through 10 pm. $$ IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-058>062-064>067-220500- /O.CON.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- 819 PM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WINDS...East 25 to 35 mph with gusts up to 50 mph. * TIMING...Through the late evening hours. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
800 WWUS73 KFSD 220347 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1047 PM CDT Tue May 21 2019 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-058>062-064>067-220500- /O.CAN.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- 1047 PM CDT Tue May 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Wind Advisory. Winds have decreased late this evening, mainly with easterly gusts to 25 to 35 mph. Winds will continue to decrease as the center of low pressure moves toward southeast South Dakota late tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 20, 12:22 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 20, 12:22 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1222 PM CDT Mon May 20 2019 .SHORT TERM...(Today and Tonight) Issued at 331 AM CDT Mon May 20 2019 Cold high pressure building into the area this morning dropping temperatures back into the 30s in many locations. Frost advisory still in place north of Interstate 90 early this morning but some patchy mid level cloudiness has so far protected the area from a pure radiational temperature fall. Clouds will continue to expand northeast through the day with winds gradually increasing from the east and southeast. This is in response to developing low pressure over southern parts of the High Plains. The energy from this developing low pressure is a little slower to lift northward so have slowed down the development of rainfall. Right now looking like a good chance for I-29 and east to remain dry all day with some light rain possible towards sunset. West of the James River it still looks like rain should develop in the afternoon while also seeing a threat for some light rain this morning. Raised high along and east of the James River with a little less dense cloud cover and a later arrival of rainfall. South central SD may still struggle to get to 50 today. By tonight moisture advection from about 750mb to 650mb will allow for some lighter showers to develop and lift north. These showers will be fighting through some dry air below about 800mb however so not expecting a lot of accumulation before 6z other than south central SD where a couple tenths will be possible. From 6z to 12z tonight the moisture advection lowers in the atmosphere as low pressure lifts north helping to increase the warm and moist advection. Expecting around a quarter of an inch near the Missouri River by 12z Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 331 AM CDT Mon May 20 2019 Windy, cold and rainy conditions still expected on Tuesday as the upper level low deepens and slowly lifts north across the Western High Plains and into Central Nebraska Tuesday night. east winds will average about 25 to 40 mph on Tuesday with periods of rain through the night. Convection not overly likely but will keep a small chance around northwest Iowa with some minor elevated instability creeping up into eastern Nebraska. Rainfall amounts on Tuesday should be a bit burlier with a half an inch to an inch and a half very possible. Highs Tuesday likely 50 to 55 most spots. As the upper level low wraps northward and remains mostly west of eastern South Dakota on Wednesday, dry air will wrap in aloft and likely bring an end to the rain. Soundings not overly supportive on rain on Wednesday as southerly flow mixes out the low levels and dries out there as well. So, other than the strong southerly winds gusting to 25 to 35 mph Wednesday may turn out to be an ok day. Winds will be strongest in far southeast SD, northeast NE and northwest IA. Highs should range from the lower 60s in central SD where clouds may linger longest to 70 to 75 in northwest IA. Upper level ridging builds into the area Wednesday afternoon into Thursday morning which should keep conditions dry and mild. Lows Wednesday night in the 40s to lower 50s and highs Thursday from the mid 60s in central SD to the mid 70s in northwest IA. There will be an increasing threat for showers and thunderstorms Thursday afternoon and night as another piece of energy cranks up the warm and moist advection. Severe weather will be possible during this time with some very impressive shear possible but right now the cap appears to be a problem below about 900 mb so the directional low level shear will go unused but still strong speed shear aloft and above the cap. Something to watch for. After this ridging tries to build into the area so mostly dry and near to slightly above normal temperatures are expected Friday through Sunday. There are hints of a fast moving upper level wave Saturday night so will have a chance for showers and thunderstorms then. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1217 PM CDT Mon May 20 2019 VFR conditions are expected through late tonight, then showers and MVFR conditions are expected through the rest of the period. Gusty east winds will be on the increase during the overnight hours. Gusts around 40 knots will be possible late Tuesday morning into the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...05
Hazardous weather outlook, May 20, 3:55 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 355 AM CDT Mon May 20 2019 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050- 057>071-210900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 355 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Frost will be possible north of highway 18 early this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of rain with moderate to heavy rainfall are possible next week, with Tuesday and Thursday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-SDZ038>040-052>056-210900- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody- 355 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...Today and tonight. Areas of frost will be possible early this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of rain with moderate to heavy rainfall are possible next week, with Tuesday and Thursday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:28 PM CDT | River Flood Warning | FSD | Moody | 13 days |
| May 20, 8:50 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 14 days |
Nearby
Wind Advisories in South Dakota, 2019Wind Advisories in Iowa, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.